It is currently Tue Aug 22, 2017 5:30 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 9 posts ] 
Author Message
 Post subject: Tricky Induction...
PostPosted: Thu Mar 31, 2016 12:47 am 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
So I definitely didn't do this by the book. In fact, this was all done 100% at home, using my own resources:

- One major caveat: This week I am on "vacation," but I return to work next Monday. Meaning I have 4 days to get sorted out and not be a freezing cold, explosively defecating zombie with zero appetite (not even for brains)...

- I was on 65mg of Methadone for 3 years, then gradually tapered to 45mg over another 6 months with no ill effect.

- However, around two weeks ago, something snapped and I was fed up with weekly pickups, the cost, the incredibly unqualified staff at the clinic, etc. I realized I could do this myself at home for a fraction of the price if I kept my dose low.

- I picked up one last week of take-homes but took half doses for two weeks (22.5mg/day)

- I then procured some MS Contin 100s and Oxy IR 15s, as well as Valium and Clonidine (and of course Suboxone).

- For one week I took the MS Contin BID and the Oxy IR bid, 6 hours apart from the morphine. Even though several equivalency calculators showed an oral morphine equivalent of 300-400mg for 45mg of methadone (which is where my tolerance probably was), the 200mg morphine plus 30mg oxy kept me feeling "normal" during that week.

- Then, I took nothing for 24 hours. In other words, I attempted induction 24 hours after my last MS Contin. I realize my mistake now was not doing a thorough COWS assessment...

- I felt "bad," and thought that was evidence enough, and I figured the morphine and oxy would be out of my system since the MS Contin is typically dosed every 8-12 hrs, and the oxy every 4-6. Pretty sure that last MS Contin was my downfall.

- I also figured after the rapid taper to 22.5mg of methadone (albeit only a week) and then another week completely off methadone and only taking morphine and oxy, I could pull this off without PWD and a minimal dose of Suboxone (I was aiming for between 2-4mg).

- On my first day of induction, I took 2mg. In 45 min, I didn't feel worse, but I still felt "bad cravings" so I took another 2mg. After another 15-20 min, I felt awful. Weak, zero appetite, nausea, explosive diarrhea, and freezing cold even though my wife was sweating from me cranking the thermostat.

- This is where I really screwed the pooch. Having read the guides on these forums, I knew intellectually that I should ride this (I assume PWD) out and then try again to induct when COWS was 26. Well, my id took over and I took more and more, trying to stave off the symptoms. I ended up taking 12mg that first day and still felt like shit. I took a total of 25mg of Valium and 0.4mg of Clonidine, about 3 Immodium tablets three times a day, oh and Bentyl (for IBS) twice.

- The next day (today) again instead of waiting it out, I took 10mg, hoping I can daily taper down by 2mg to my goal of 2-4mg and simultaneously make it through the PWD (worst case, wasting precious Subs). Today I only took 15mg of Valium (5mg TID), only 0.2mg of Clonidine (0.1mg BID) and just 2 Immodium tabs TID, and one Bentyl... I was also able to drink broth, Gatorade, and eat some flatbread and Popsicles.

- So, other than telling me how I completely F'd up this induction, does anyone have any suggestions on how to proceed? Does decreasing by 2mg a day seem like it will get me to my goal of feeling comfortable at 2-4mg? Or should I take no Subs for a few days and try again (ugh)...

- One last possibility, is that I did not botch the induction or experience PWD, but simply did not take enough Sub on day 1....?


Last edited by Bupederp on Sun Apr 03, 2016 9:29 am, edited 1 time in total.

Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Thu Mar 31, 2016 12:59 am 
Online
Moderator
Moderator
User avatar

Joined: Thu Feb 23, 2012 4:42 am
Posts: 4138
I think that you can start taking 4mg tomorrow, which is a 3rd option. You are not yet tolerant of a 10mg dose, so I don't think it will be a problem to drop to 4 mg tomorrow. One caveat. Make sure that you're taking enough bupe to keep you from craving. If you are craving at 4mg you need to bump up your dose.

Amy

_________________
Done is better than perfect!


Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Thu Mar 31, 2016 2:28 am 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
Amy, thanks so much for this suggestion. I will give it a shot while keeping your caveat in mind, and report back whether it was successful.

One other question for those with experience. As far as anyone knows, do Suboxone tablets lose potency over long periods of time? I have around 20 of the 2/0.5 tabs left from 2011, and then I recently acquired 5 new 8/2 films. The tabs were kept in a bathroom medicine cabinet at room temp in the dark... They taste and dissolve about the same as I remember.


Top
 Profile  
 
Our Sponsors
 Post subject: Re: Tricky Induction...
PostPosted: Thu Mar 31, 2016 7:48 pm 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
Just to update, I took 4mg this morning and survived. Mainly nausea, cramps and lack of appetite at this point. I am optimistic that tomorrow will be better.

I haven't taken any Clonidine today. Took 15mg Valium total and a bunch of Immodium. Trying to push fluids as much as possible. Wish me luck tomorrow - I have to get stabilized by Monday.


Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Thu Mar 31, 2016 8:15 pm 
Offline
Site Admin
Site Admin
User avatar

Joined: Sun Feb 24, 2008 11:03 pm
Posts: 1544
Tomorrow WILL be better, for certain. The problem came from the very long elimination half-life of chronic methadone. As you probably noticed, conversion calculators do NOT apply to chronic methadone use. Methadone accumulates in the body, binding to proteins in the blood, brain, and other tissues-- and that binding varies from one person to the next, to the degree that no conversion calculators can be trusted.

Withdrawal is the result of competition between mu agonism and antagonism. Methadone, an agonist, will be in your body for several weeks after discontinuation... and buprenorphine acts as an antagonist in the presence of an agonist. When inducing methadone patients onto buprenorphine, I recommend they do two things: get tolerance down to 40 mg of methadone per day, AND stop methadone for at least 10 days. Without both of those steps, the person will almost always have precipitated withdrawal.

The good news is that PW never lasts very long.... providing you don't take an agonist, especially methadone. You will probably feel better, the more buprenorphine you take-- as at some dose it will completely out-compete the methadone. As in all cases. discuss this with your doctor. I would recommend that my own patients take 16 mg of buprenorphine, and avoid all other sedatives or opioids. I would expect them to feel much better within 24 hours if they were to follow that advice.


Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Fri Apr 01, 2016 7:26 am 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2313
Location: Tennessee
Hey bupederp,

To answer ur question about keeping suboxone for awhile....personally I think that it's fine. I'm no Dr or pharmacist but if I had left over sub and I needed it, yeah I'd take it. I don't think it'd hurt u. Others may have a different opinion but that's mine :) good luck!!

_________________
Jennifer


Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Sun Apr 03, 2016 9:45 am 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
@suboxdoc whether or not you're truly an MD or DO, thank you so much for the information.

Also @jennjenn thanks for the feedback re: the old Subs. They seem to be working just fine.


Last edited by Bupederp on Sun Apr 03, 2016 10:30 am, edited 1 time in total.

Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Sun Apr 03, 2016 10:19 am 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
Also, @suboxdoc I appreciate your advice re: increasing the dose to 16mg and eliminating other sedatives. However, after my experience with methadone, I don't want to end up so far uphill with my dosage that getting off will be another ordeal.


Top
 Profile  
 
 Post subject: Re: Tricky Induction...
PostPosted: Mon Apr 04, 2016 1:52 pm 
Offline
Average Poster
Average Poster

Joined: Thu Mar 31, 2016 12:05 am
Posts: 8
Hey guys most of my withdrawal symptoms are gone at this point except for feeling freezing cold most of the time. Does anyone have any tricks for that aside from hot baths? Any idea when it'll stop following this methadone to Suboxone switch? This is like Day 14 of not taking methadone now (Day 7 of Sub)


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 9 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group